Texas, 2023

Drought in Texas, July 18 to 31, 2023

July 18 to 31, 2023 · NWS EWX · 3 events in 3 counties and zones

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 17, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 17, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1226 AM CDT Tue Jul 18 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 203 PM CDT Mon Jul 17 2023

The mid-level high is centered over the Four Corners area this
afternoon. A surface high pressure area over the Gulf is producing
southeasterly to southwesterly winds across South Central Texas. The
airmass has dried some today especially across the north. The 500mb
high will continue drifting toward the east during this period. It
will reach the NM/TX border by Wednesday morning. This will make
Tuesday the hottest day of this week. Highs will be a degree or two
higher than today. Dewpoint temperatures will remain well mixed and
heat index values will be very close to the temperatures. The
driving force for our heat products will be the temperatures and we
have Excessive Heat Warnings and Heat Advisories in effect for
Tuesday. Only the very highest parts of the Hill Country and Edwards
Plateau will see highs less than 100. Skies will be mostly clear
through the period. Low temperatures will remain above normal in the
middle to upper 70s both nights.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 133 PM CDT Mon Jul 17 2023

Mid-Level ridging will remain in control at the start of the long
term forecast, but there are some signs of breakdown and northwest
flow developing as early as Friday. The latest guidance continues to
indicate that many locations will be flirting with Excessive Heat
Warning Criteria along the I-35 corridor and into the Coastal Plains
on Wednesday. Temperatures will warm into the 103-108 range in these
areas, with advisories likely and some locations eclipsing criteria.

Thursday and Friday, the ridge slowly slides westward over the Four
Corners, opening the door for some northwest flow at 500mb. Both the
GFS and ECM indicate some chance for PoPs each afternoon/evening
Friday through Monday. The primary forcing mechanism appears to be
sfc heating and suppression of sinking motion associated with the
ridge moving westward. The NBM populated PoPs, particularly on
Sunday evening and this lines up best with guidance depicting a weak
sfc boundary slipping into the Hill Country and portions of the
Brazos Valley. Will opt to stick with what the NBM has as there is
decent agreement amongst the global models. In any matter, it will
still be hot despite the slim rain chances, so be sure to continue
taking the proper precautions with regard to heat safety.

&&

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Tue Jul 18 2023

VFR conditions are expected to prevail overnight through Tuesday
evening. Low scattered clouds are forecast to push across the I-35
sites overnight through mid Tuesday morning. Otherwise, skc with
a southwest to south to southeast flow around 10 knots with
occasionally higher gusts mainly in the afternoon and evening.

&&

.CLIMATE...
Issued at 136 AM CDT Mon Jul 17 2023

Current Record High Temperatures:

                      July 17        July 18

Austin Camp Mabry...105 in 1984     107 in 1923
Austin Bergstrom....105 in 1984     103 in 2022
Del Rio.............104 in 2022     106 in 2018
San Antonio.........105 in 1932     104 in 1918

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             107  78 106  77 /   0   0   0   0
Austin Bergstrom Intl Airport 104  77 103  76 /   0   0   0   0
New Braunfels Muni Airport    105  76 105  76 /   0   0   0   0
Burnet Muni Airport           106  76 104  75 /   0   0   0   0
Del Rio Intl Airport          107  79 106  79 /   0   0   0   0
Georgetown Muni Airport       106  77 105  76 /   0   0   0   0
Hondo Muni Airport            104  75 104  74 /   0   0   0   0
San Marcos Muni Airport       105  75 105  75 /   0   0   0   0
La Grange - Fayette Regional  103  78 102  77 /   0   0   0   0
San Antonio Intl Airport      104  77 104  77 /   0   0   0   0
Stinson Muni Airport          106  77 105  77 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-Frio-Gonzales-Guadalupe-Hays-
Karnes-Lee-Llano-Medina-Travis-Uvalde-Williamson-Wilson.

Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-De
Witt-Dimmit-Edwards-Fayette-Gillespie-Kendall-Kerr-Kinney-Lavaca-
Maverick-Real-Val Verde-Zavala.

&&

Short-Term...17
Long-Term...29
Aviation...17
Hazardous weather outlook, Jul 17, 2:08 AM CST, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
308 AM CDT Mon Jul 17 2023

TXZ171>173-183>194-202>209-217>225-228-180815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
308 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An Excessive Heat Warning and a Heat Advisory are in effect
across South-Central Texas through Tuesday evening. There is an
increased risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.

Elevated fire weather conditions are possible today across the
Rio Grande Plains, Edwards Plateau, Hill Country, and I-35
corridor. The combination of hot and dry conditions, as well as
some moderate wind speeds, will continue to promote drying of
fuels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An Excessive Heat Warning and Heat Advisory are in effect across
South-Central Texas through Tuesday evening. Additional heat
headlines will remain possible for portions of South Central
Texas beyond Tuesday this week. There is an increased risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.

Elevated fire weather conditions are possible each afternoon into
evening this coming week into next weekend across the Rio Grande
Plains, Edwards Plateau, Hill Country, and portions of the I-35
corridor. The combination of the hot and dry conditions, as well
as moderate wind speeds, continues to promote drying of fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Guadalupe

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Guadalupe forecast zone
Reported by
Drought Monitor
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

Drought, Travis

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Travis forecast zone
Reported by
Drought Monitor
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

Drought, Uvalde

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121720, 1121721, 1121722.